0
 
Author: Sorting Last Post on Top ↓ Message:
CATHYGETSFIT's Photo CATHYGETSFIT Posts: 7,065
6/28/13 3:58 P

My SparkPage
Send Private Message
Reply
Geez, sometimes the treatments for medical problems can be just as bad as the medical problem it seems! GRR!

Cathy (Central Time Zone)
A&I BSG Stunning StrawberriesTeam

"Don't Let School Get in the Way of Your Education." - Mark Twain

Aspire & Inspire team co-leader
www.sparkpeople.com/myspark/groups_i
ndividual.asp?gid=31050


 current weight: 123.6 
 
162
149
136
123
110
PHEBESS's Photo PHEBESS Posts: 32,145
6/27/13 8:13 A

Community Team Member

My SparkPage
Send Private Message
Reply
Wow - seriously, time for these researchers to figure out a cure and stop giving people meds that mess up the rest of their bodies!!!!!!

"Dance as if no one is watching."


 Pounds lost: 45.0 
 
0
22.5
45
67.5
90
SEASONS_CHANGE_'s Photo SEASONS_CHANGE_ SparkPoints: (81,396)
Fitness Minutes: (25,015)
Posts: 4,572
6/26/13 9:19 A

My SparkPage
Send Private Message
Reply
Are My HIV Meds Causing Kidney Disease? How Do I Find Out?


Jun 18, 2013

I have been on many combinations of HIV drugs since 1989. After years of HAART I have developed CKD at stage 3 and CAD. Recently, I have had to suspend meds on several occasions because I get very ill with symptoms akin to CKD progression. My blood and urine labs do not indicate CKD progression (Stable EFGR 47%.Are there more specific tests to determine HIV drug toxicity?, if so, what are they? My HIV Doctor does just the standard test ie: creatinine,protein in the urine etc. I get the feeling that my HIV MD does not believe me when I tell him that I am forced to interrupt HAART because of side effects associated with/CKD. My meds are Viread/Atazanavir/Lamivudine/Synthroid/Asp
irin



Response from Dr. Young

Hello and thanks for posting.

Chronic kidney disease (CKD) and renal impairment is an area of concern in the broad subject of healthy aging with HIV.

There are multiple potential causes of renal impairment in people living with HIV, including HIV itself, medications or a range of other medical conditions, like diabetes or high blood pressure.

I'm not sure what symptoms you're referring to regarding CKD- but much of CKD happens below the symptomatic radar screen, and many symptoms of CKD are very non-specific. I'd be careful in ascribing your symptoms to CKD, as there might also be other causes (such as the coronary artery disease-CAD that you've mentioned).

Other than monitoring renal function through assessments of blood and urine, there isn't a specific test to look for drug-toxicity. You're on a HIV regimen that is associated with increased potential risks of kidney injury, namely ritonavir-boosted atazanavir with tenofovir- so monitoring of kidney function should be carefully done. (Note that it's recommended that when tenofovir is given with atazanavir that ritonavir should also be given to adjust for drug-drug interactions; you've not listed ritonavir as part of your treatment). Additionally, I also note that our estimated GFR is right at the threshold where the dose of tenofovir (Viread) may need to be adjusted to every other day.

Perhaps most importantly (IMO) is whether you're able to effectively communicate to your doctor about your symptoms and concerns- I wouldn't recommend discontinuation of your medications without careful monitoring. Several large studies concluded that uncontrolled HIV is a risk factor for heart disease progression, something that already appears to be an issue for you.

www.thebody.com/Forums/AIDS/Meds/Q23
01
26.html?ic=700101


"How far that little candle throws its beams! So shines a good deed in a naughty world."
~William Shakespeare


Kelly


experiencelifemag.com


 current weight: 187.0 
 
240
223.75
207.5
191.25
175
Page: 1 of (1)  

Report Innappropriate Post

Other Positive Positives HIV / AIDS and Our Supporters General Team Discussion Forum Posts


Thread URL: http://www.sparkpeople.com/myspark/team_messageboard_thread.asp?board=0x37262x53893600

Review our Community Guidelines